Oklahoma, 2014

High Wind in Oklahoma, April 24, 2014

April 24, 2014 · NWS TSA · 3 events in 3 counties and zones

Wind damage was reported across portions of Mayes, Adair, and Rogers Counties during the early morning hours of April 24th. Large tree limbs were snapped, power lines were blown down, and barns were destroyed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Wind damage was reported across portions of Mayes, Adair, and Rogers Counties during the early morning hours of April 24th. Large tree limbs were snapped, power lines were blown down, and barns were destroyed. The high wind seemed to have been supported by an area of dissipating showers that moved through the region. These showers seemed to have helped the downward transport of high wind, in excess of 75 mph, in the low level jet to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 23, 10:31 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 23, 10:31 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1131 PM CDT WED APR 23 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MAINLY MVFR AND VFR CONDITIONS ARE EXPECTED THROUGH THE
VALID PERIOD WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
INTO THURSDAY AFTERNOON. LOCAL IFR CONDITIONS WILL BE POSSIBLE
IN THUNDERSTORMS. VFR CONDITIONS WILL PREVAIL WEDNESDAY
EVENING.

&&

.PREV DISCUSSION... /ISSUED 746 PM CDT WED APR 23 2014/

..UPDATE...

DISCUSSION...
GUSTY SOUTHERLY WINDS AND WARM TEMPERATURES CONTINUE ACROSS THE
REGION THIS EVENING. THUNDERSTORMS THAT DEVELOPED OUT IN THE
PANHANDLES LATE THIS AFTERNOON HAVE SLOWLY BEEN MAKING THEIR WAY
EASTWARD... BUT STILL REMAIN WELL WEST OF INTERSTATE 35 AT THIS
HOUR. THERE REMAINS THE POSSIBILITY FOR SOME OF THIS ACTIVITY TO
REACH EASTERN OKLAHOMA OVERNIGHT TONIGHT. SCATTERED RAIN SHOWERS
WELL OUT AHEAD OF THE MAIN STORMS MAY IMPACT OSAGE... PAWNEE...
AND CREEK COUNTIES AS EARLY AS 10 PM... WHICH IS WHEN OUR POPS
BEGIN. FOR NOW... OUR FORECAST REMAINS REPRESENTATIVE OF CURRENT
AND EXPECTED CONDITIONS SO WILL NOT UPDATE THIS EVENING.

PREV DISCUSSION... /ISSUED 704 PM CDT WED APR 23 2014/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS THIS EVENING WILL DETERIORATE LATE TONIGHT INTO
THURSDAY AS SHOWERS AND THUNDERSTORMS AFFECT THE AREA WITH
A COLD FRONT MOVING THROUGH THE TAF SITES WEDNESDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 404 PM CDT WED APR 23 2014/

DISCUSSION...
MOSTLY SUNNY SKIES WITH TEMPS IN THE UPPER 70S/80S AND SOUTHERLY
WINDS GUSTING 20 TO 35 MPH HAVE BEEN COMMON ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON AHEAD OF AN
APPROACHING SHORTWAVE AND COLD FRONT. ALSO THIS AFTERNOON...A
DRYLINE HAD MOVED INTO THE OKLAHOMA/TEXAS PANHANDLES WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF
THE BOUNDARY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG/NEAR THE DRYLINE AND MAKE A RUN TOWARD EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS OVERNIGHT TONIGHT. LATEST INDICATIONS ARE THAT
ANY THUNDERSTORM ACTIVITY THAT MAKES IT THIS FAR EAST SHOULD PUSH
INTO THE CWA AFTER 10 PM TONIGHT AND SPREAD EASTWARD OVERNIGHT AS
THE COLD FRONT OVER TAKES THE DRYLINE AND APPROACHES THE REGION
EARLY THURSDAY. A LIMITED POTENTIAL OF SEVERE WEATHER COULD BE
POSSIBLE WITH ANY THUNDERSTORM THAT MOVES INTO THE REGION
OVERNIGHT...WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN
HAZARDS.

THE COLD FRONT PUSHES INTO EASTERN OKLAHOMA DURING THE MORNING
HOURS THURSDAY WITH CONTINUED THUNDERSTORM CHANCES THROUGH THE
DAY...MAINLY ALONG AND AHEAD OF THE FRONT. BY THURSDAY AFTERNOON
THE FRONT SHOULD BE MOVING INTO SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS AND EXIT THE CWA BY THE LATE AFTERNOON HOURS. THE
TIMING OF THE COLD FRONT THROUGH THE CWA COULD LIMIT THE OVERALL
SEVERE WEATHER POTENTIAL...THOUGH DEWPOINTS IN THE 60S AND
INSTABILITY INTERACTING WITH THE FRONT WILL ALLOW FOR AT LEAST A
LOW THREAT OF SEVERE WEATHER...WITH LARGE HAIL AND STRONG WINDS
AGAIN BEING THE MAIN HAZARDS. BEHIND THE EXITING COLD
FRONT...BREEZY NORTHERLY WINDS COULD CREATE AREAS OF FIRE DANGER
ACROSS NORTHEAST OKLAHOMA...ESPECIALLY LOCATIONS THAT MIGHT
RECEIVE LESS RAINFALL.

BREEZY SOUTHERLY WINDS QUICKLY RETURN TO THE REGION DURING THE DAY
FRIDAY...TRANSPORTING LOW LEVEL MOISTURE BACK INTO EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. A LONGWAVE TROF IS FORECAST TO
PUSH ONTO THE WEST COAST FRIDAY AND SHIFT EAST INTO THE ROCKY
MOUNTAIN REGION SATURDAY...SETTING THE STAGE FOR AN ACTIVE WEATHER
PERIOD ACROSS THE CWA THROUGH THE WEEKEND.

ANOTHER DRYLINE IS EXPECTED TO DEVELOP OVER FAR WESTERN OKLAHOMA
DURING THE DAY SATURDAY AHEAD OF THE APPROACHING LONGWAVE TROF AND
ASSOCIATED COLD FRONT. THUNDERSTORMS ARE FORECAST TO AGAIN DEVELOP
ALONG AND NEAR THE DRYLINE AND PUSH TOWARD EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. SATURDAY AFTERNOON THE CWA WILL BE POSITIONED
WITHIN THE WARM SECTOR AND INCREASING INSTABILITY WILL ALLOW FOR
THE POTENTIAL OF SEVERE WEATHER ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS SATURDAY AND SATURDAY NIGHT. THE GREATER CHANCES
OF THUNDERSTORMS AND SEVERE WEATHER POTENTIAL SHOULD BE SUNDAY AND
SUNDAY NIGHT AS THE DRYLINE SHIFTS EASTWARD TO AROUND THE I-35
CORRIDOR AND THE LONGWAVE TROF WRAPS UP INTO A CLOSED LOW OVER THE
PLAINS. ALL MODES OF SEVERE WEATHER...INCLUDING THE POTENTIAL FOR
TORNADOES...WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.

EXTENDED MODEL SOLUTIONS STILL HAVE SOME DIFFERENCES WITH THE
DETAILS OF THE SYSTEM...ESPECIALLY THE TIMING OF THE COLD
FRONT...AND ONCE AGAIN HAVE LEANED TOWARD THE MORE CONSISTENT
ECMWF WITH THIS FORECAST PACKAGE. THUS...IT LOOKS AS THOUGH THE
COLD FRONT OVERTAKES THE DRYLINE LATE SUNDAY NIGHT/MONDAY MORNING
WHILE THE CLOSED LOW STALLS OVER PLAINS. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE MONDAY WITH MAINLY RAIN
SHOWERS FOR MONDAY NIGHT INTO TUESDAY BEFORE THE COLD FRONT AND
LOW PRESSURE SYSTEM EXITS OFF TO THE EAST. BEHIND THE EXITING
SYSTEM...NORTHWESTERLY UPPER LEVEL FLOW WILL ALLOW FOR MUCH COLDER
TEMPS TO FILTER INTO THE CWA FOR THE MIDDLE PART OF NEXT WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...10
Hazardous weather outlook, Apr 23, 3:55 PM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT WED APR 23 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT WED APR 23 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 10 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...NORTH OF INTERSTATE 44.
	ONSET...ONGOING.

DISCUSSION...
STRONG SOUTH WINDS WILL CONTINUE OVERNIGHT. COMBINED WITH LOW
RELATIVE HUMIDITIES AND WARM TEMPERATURES... THERE WILL CONTINUE
TO BE AN ELEVATED FIRE DANGER NORTH OF INTERSTATE 44. CONDITIONS
WILL IMPROVE SLOWLY AS THE EVENING PROGRESSES.

THUNDERSTORMS CURRENTLY ONGOING ALONG A DRYLINE OUT IN THE
PANHANDLES WILL MOVE INTO EASTERN OKLAHOMA LATE TONIGHT... SOMETIME
AFTER 10 PM. DUE TO THE WEAKER INSTABILITY AT NIGHT... THE SEVERE
STORM THREAT WILL BE LIMITED... WITH MARGINALLY SEVERE HAIL AND
DAMAGING WINDS POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY AHEAD OF A COLD
FRONT... MAINLY EAST OF TULSA. DEPENDING ON HOW FAST THE FRONT CLEARS
OUR AREA....THERE COULD BE A LIMITED RISK OF SEVERE STORMS DURING
THE EARLY AFTERNOON AS WELL.

A MORE SIGNIFICANT RISK OF SEVERE WEATHER WILL COME WHEN THE NEXT
SYSTEM MOVES INTO THE PLAINS OVER THE WEEKEND. THE GREATEST RISK
OF SEVERE WEATHER WILL BE ON SUNDAY... INCLUDING THE POTENTIAL FOR
VERY LARGE HAIL... DAMAGING WINDS AND STRONG TORNADOES. SOME RISK
OF STORMS WILL CONTINUE INTO MONDAY AS WELL. CONTINUE TO MONITOR THE
LATEST FORECASTS AND NWS PRODUCTS AS THE WEEKEND APPROACHES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Rogers

When
April 24, 2:10 AM CST to 2:20 AM CST
Where
Rogers forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

High Wind, Mayes

When
April 24, 2:20 AM CST to 2:30 AM CST
Where
Mayes forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

High Wind, Adair

When
April 24, 2:25 AM CST
Where
Adair forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505194, 505193, 512093.